Wyoming, 2010

Flood in Wyoming, June 4 to 13, 2010

June 4 to 13, 2010 · NWS RIW · 1 event in 1 county or zone

Several days and nights of warm temperatures allowed much of an unseasonably high late-season snowpack to melt. The resultant water caused flooding along the Little Wind River and Middle Fork of the Popo Agie River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Several days and nights of warm temperatures allowed much of an unseasonably high late-season snowpack to melt. The resultant water caused flooding along the Little Wind River and Middle Fork of the Popo Agie River. The towns of Lander and Hudson and agricultural areas along the rivers were hardest hit by the flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 1:11 PM MST, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 4, 1:11 PM MST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
211 PM MDT FRI JUN 4 2010

.SHORT TERM...TONIGHT THROUGH MONDAY

GFS AND NAM IN GOOD AGREEMENT IN SHOWING A WEAK SHORTWAVE MOVING
EASTWARD ACROSS MT TONIGHT. WITH PRECIPITABLE WATER VALUES BETWEEN
0.75 OF AN INCH AND 1 INCH ACROSS WESTERN WY...ISENTROPIC LIFT WILL
PRODUCE BETWEEN 0.25 AND 0.35 INCHES OF ADDITIONAL RAINFALL TONIGHT.
SNOW LEVELS ACROSS WESTERN WY TONIGHT WILL RANGE BETWEEN 9 K AND 9.5
K FEET. STREAM AND RIVER LEVELS WILL RISE MODERATELY TONIGHT ACROSS
NORTHWESTERN WY...WHERE LIGHT TO MODERATE RAINFALL ON THE HIGH
ELEVATION SNOW PACK WILL ENHANCE SNOWMELT. AT THIS TIME...IT APPEARS
RIVERS AND STREAMS IN NORTHWESTERN WY WILL RISE TO NEAR BANK FULL
SATURDAY MORNING. SKIES TONIGHT ACROSS WESTERN WY WILL BE CLOUDY AND
ACROSS CENTRAL WY WILL RANGE FROM PARTLY CLOUDY TO MOSTLY CLOUDY.
EXTENSIVE CLOUD COVER WILL CAUSE LOW TEMPERATURES TONIGHT TO BE 5 TO
10 F ABOVE NORMAL. RIDGE AXIS OVER THE INTERIOR NORTHWEST WILL KEEP
WY IN A COOLER WEST NORTHWEST FLOW ALOFT SATURDAY WITH H7
TEMPERATURES 2 TO 3 C COLDER. HIGHS SATURDAY WILL BE 5 TO 8 F BELOW
NORMAL WITH UPPER 50S TO MID 60S WEST OF THE DIVIDE AND LOW TO MID
70S EAST OF THE DIVIDE. PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED
SATURDAY WITH MID LEVEL MOISTURE BEING TRANSFERRED FROM THE PAC. A
FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND
NORTHERN WY SATURDAY WITH MAINLY LIGHT PRECIPITATION AMOUNTS. THE
GFS AND NAM DIFFER MARKEDLY IN SOLUTIONS SUNDAY. THE NAM SHOWS A
SHORTWAVE MOVING ACROSS NORTHWESTERN WY...WHILE THE GFS PLACES THE
SHORTWAVE FAR TO THE NORTHWEST ACROSS NORTHERN ID/WESTERN MT. THE
NAM IS PREFERRED...AS IT IS SUPPORTED BY THE SREF FORECAST. EXPECT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SUNDAY AFTERNOON AHEAD
OF THE APPROACHING SHORTWAVE. FAIRLY STRONG RIDGING ALOFT ACROSS THE
SOUTH TWO-THIRDS OF WY SUNDAY WILL PRODUCE DRY WEATHER AND WILL
INCREASE HIGH TEMPERATURES TO NEAR NORMAL. SREF AND NAM RUNS BRING
ANOTHER WEAK TROUGH ACROSS NORTHERN WY MONDAY WITH LIFTED INDICES
NEAR 0 C IN THE AFTERNOON AND EVENING HOURS. GIVEN THE FLAT RIDGING
INDICATED BY THE GFS...INCLUDED ONLY SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN TWO-THIRDS OF WY MONDAY AFTERNOON
WITH HIGHS ONLY A FEW DEGREES F BELOW NORMAL.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
STRONG WLY FLOW WILL BEGIN THE MEDIUM RANGE PERIOD BEFORE THE FLOW
BUCKLES SOME AROUND MIDWEEK IN ADVANCE OF A TROUGH WHICH MOVES IN
THURSDAY NIGHT INTO FRIDAY ON THE GFS. THE ECMWF SHOWS MORE OF A
PASSING SHORTWAVE WITH A LONGWAVE TROUGH DEVELOPING OFF THE PACNW
COAST FRIDAY. FORECAST IS WEIGHTED TOWARDS THE GFS TONIGHT. ON
MONDAY...THE GFS IS SHOWING A STRONG JET STREAK PASSING ACROSS THE
NORTH WITH SOME RIGHT ENTRANCE REGION DIVERGENCE ACROSS CENTRAL
WYOMING. ECMWF IS A LITTLE FURTHER NORTH. SIGNATURE IS STRONG
ENOUGH TO DRAW OUR SLIGHT CHANCES SWD INTO CENTRAL WYO ON MONDAY
WITH CHANCE POPS IN THE MTNS. SHOWER AND TSTM CHANCES WILL LIKELY
DECREASE TUE INTO WED AS THE HEIGHTS RISE IN RESPONSE TO THE DIGGING
TROUGH OFF THE PACNW COAST. ACTIVE JET MOVES IN LATE THROUGH
THURSDAY THROUGH FRIDAY IN BACKING FLOW WITH INCREASING SHOWER AND
THUNDERSTORMS CHANCES OUT WEST INITIALLY AND THEN EXPANDING EAST
OF THE DIVIDE. DETAILS WILL LIKELY CHANGE BUT BOTH THE ECMWF AND
THE GFS HAVE A FAVORABLE JET SETUP TO AID IN PCPN CHANCES ACROSS
THE AREA. MILD TO WARM CONDITIONS WILL PREVAIL ACROSS MUCH OF THE
AREA WITH POSSIBLE CHANGES TO COOLER AND WETTER CONDITIONS
SPREADING ACROSS THE AREA THURSDAY INTO FRIDAY IF THE GFS IS
CORRECT.

&&

.AVIATION...

WEST OF THE DIVIDE...A MOIST WESTERLY FLOW ALOFT WILL CONTINUE
THROUGH TONIGHT. WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE ACROSS
WESTERN WYOMING THIS EVENING. WSW SFC WINDS GUSTING TO NEAR 35KTS
WILL CONTINUE THROUGH ABOUT 02Z FROM KRKS TO KCPR. WIDESPREAD LIGHT
TO MODERATE RAIN WILL DIMINISH TO AREAS AROUND SUNSET. MTS WILL
REMAIN OBSCURED DUE TO WIDESPREAD BKN-OVC CLOUD DECKS AND THE AREAS
OF -RA THROUGH THE NIGHT. VFR CONDITIONS WILL PREVAIL EAST OF THE
DIVIDE THROUGH SATURDAY MORNING. A WEAK SURFACE COLD FRONT WILL PUSH
THROUGH THE AREA SATURDAY AFTERNOON.

&&

.FIRE WEATHER...

WETTING RAINFALL IS EXPECTED ACROSS MUCH OF WESTERN WYOMING
TONIGHT...AS UPPER LEVEL DISTURBANCE COMBINES WITH ABUNDANT MOISTURE
AND MODERATE LIFT TO PRODUCE PERIODS OF LIGHT TO MODERATE RAIN. EAST
OF THE DIVIDE TONIGHT...LOWS WILL BE ABOVE NORMAL WITH FAIR TO POOR
RELATIVE HUMIDITY RECOVERIES. COOLER AND DRIER AIR WILL MOVE ACROSS
WESTERN AND CENTRAL WYOMING SATURDAY. AFTERNOON RELATIVE HUMIDITY IN
WESTERN WYOMING SATURDAY WILL STILL BE FAIRLY HIGH HOWEVER...AS SOIL
MOISTURE EVAPORATES. HIGH PRESSURE WILL BUILD ACROSS THE NORTHERN
ROCKIES SUNDAY WITH TEMPERATURES INCREASING TO NEAR NORMAL AND
GENERALLY LOWER RELATIVE HUMIDITIES. THE EXCEPTION SUNDAY WILL BE
ACROSS THE NORTHWEST MOUNTAINS...WHERE SCATTERED TO NUMEROUS SHOWERS
WILL RESULT IN HIGHER DAYTIME RELATIVE HUMIDITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...SKRBAC
AVIATION...CHURCH
FIRE WEATHER...SMITH
Hazardous weather outlook, Jun 4, 5:51 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
651 PM MDT FRI JUN 4 2010

WYZ001>020-022>030-051300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
651 PM MDT FRI JUN 4 2010

...FLOOD WATCH FOR THE MIDDLE FORK POPO AGIE RIVER...LITTLE
POPO AGIE RIVER...AND THE LITTLE WIND RIVER...TONIGHT THROUGH
SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS EVENING AND TONIGHT

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE EAST FROM IDAHO AND
ACROSS WESTERN WYOMING THIS EVENING AND OVERNIGHT. ANY THUNDERSTORMS
THAT DEVELOP WILL CONTAIN OCCASIONAL LIGHTNING AND VARIABLE...GUSTY
WIND TO 35 MPH. WATER LEVELS IN RIVER DRAINAGES AT THE SOUTHERN END
OF THE EASTERN WIND RIVER RANGE WILL CONTINUE TO RISE THROUGH
THIS WEEKEND. THE RISING WATER IS THE RESULT OF WARM MOUNTAIN
TEMPERATURES INCREASING SNOWMELT. A FLOOD WATCH IS IN EFFECT FOR
SEVERAL RIVERS IN THIS AREA THROUGH SUNDAY AFTERNOON. MODERATE
RAINFALL IN FAR WEST WYOMING AND INCREASING SNOWMELT HAVE COMBINED
TO RAISE WATER LEVELS ONE TO TWO FEET ON SEVERAL RIVERS AND
STREAMS IN THE SNAKE RIVER DRAINAGE. THE HIGH WATER LEVELS WILL
PERSIST THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY OR NEAR BANKFULL DUE TO MOUNTAIN SNOWMELT AND RAINFALL.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 4, 4:12 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT FRI JUN 4 2010

WYZ012-013-050015-
JACKSON HOLE WY-TETON AND GROS VENTRE MOUNTAINS WY-
512 PM MDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY IN NORTHWEST
WYOMING UNTIL 615 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
TETONIA TO 55 MILES SOUTHWEST OF PALISADES IN IDAHO. THIS LINE OF
STORMS WAS MOVING EAST AT 45 MPH. THE STORMS ARE EXPECTED TO REACH
THE WESTERN WYOMING BORDER NEAR ALTA BY AROUND 545 PM.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
GRAND TARGHEE SKI AREA AND ALTA AROUND 550 PM MDT.
FONDA POINT CAMPGROUND AND U.S. HWY 89/287 MILE
MARKER 200 AROUND 600 PM MDT.
MOUNT MORAN AND MORAN BAY AROUND 605 PM MDT.
LEIGH LAKE...COLTER BAY VILLAGE AND GRAND TETON AROUND 610 PM MDT.
RENDEZVOUS PEAK...U.S. HWY 89/287 MILE MARKER 190...TETON PASS...
PHELPS LAKE AND JENNY LAKE LODGE AROUND 615 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4393 11106 4413 11030 4340 11105
TIME...MOT...LOC 2309Z 249DEG 40KT 4378 11142 4308 11212

JONES
Special weather statement, Jun 4, 4:50 PM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MDT FRI JUN 4 2010

WYZ001-050030-
YELLOWSTONE NATIONAL PARK WY-
550 PM MDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN
TETON COUNTIES IN NORTHWEST WYOMING UNTIL 630 PM MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF MYSTIC FALLS...OR 22 MILES
SOUTH OF WEST YELLOWSTONE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MYSTIC FALLS...OLD FAITHFUL AND KEPLER CASCADES AROUND 610 PM MDT.
LOWER BASIN LAKE...FAIRY FALLS...GOOSE LAKE...SCAUP LAKE AND CRAIG
PASS AROUND 615 PM MDT.
FOUNTAIN PAINT POT AND GRAND LOOP RD MADISON TO GRANT AROUND 620 PM
MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.  THOSE WITH OUTDOOR INTERESTS IN YELLOWSTONE
NATIONAL PARK SHOULD REMAIN AWARE OF DETERIORATING CONDITIONS...AND
BE PREPARED TO MOVE INDOORS AND TAKE ALL NECESSARY PRECAUTIONS
SHOULD LIGHTNING AND HEAVY RAIN APPROACH.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4479 11072 4452 11033 4422 11105 4440 11105
TIME...MOT...LOC 2349Z 229DEG 30KT 4435 11104

MCNEEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 4, 10:00 PM MST to June 13, 8:00 PM MST
Where
Fremont County, 2.01 mi WSW of Sinks Canyon Sp to 11.34 mi SW of Milford
Cause
Heavy Rain / Snow Melt
Property damage
$12 million
Reported by
Emergency Manager
Coordinates
42.734, -108.853

Heavy snow and cool temperatures in May allowed snowpack to remain at unseasonably high levels across the southern end of the Wind River Range. With over 100 years of weather records, the month of May 2010 ranked as the third coldest at Riverton and tied as the fifth coldest at Lander, both neighboring basin towns. The first warm stretch of the early summer season came on June 2, 3, and 4, as basin temperatures finally climbed into the 70s. In turn, the large snowpack begin a rapid melt that quickly inundated area rivers and streams.

The Middle Fork of the Popo Agie River experienced a rapid rise on Friday afternoon, June 4. The rising waters caused flooding by late evening in the Popo Agie Ranch Estates subdivision south of Lander. Neighbors assisted each other with sandbagging efforts as the water rose through the evening hours. By mid-morning Saturday, June 5, water was causing flooding downstream to the town of Hudson at the confluence of the Middle Fork and Little Popo Agie rivers. Homeowners on the town's west side and farmers and ranchers upstream of Hudson frantically worked to sandbag areas that were not yet inundated by the rapidly rising waters.

Snow continued to melt through the weekend and into Monday, June 7, further exacerbating the flooding. The Mortimore Lane bridge south of Lander was effectively rendered unusable by late morning, June 7. At least five other private bridges in the area were destroyed, as well. Campgrounds in Sinks Canyon State Park were flooded as were Fremont and Third streets in Lander. The Wyoming governor declared all of Fremont County a disaster area on June 7. The Middle Fork of the Popo Agie River near Lander finally crested at 7.50 feet around 2230MST on June 7. This was short of the record of 7.69 feet achieved in June 1963.

As water begin to recede along the Middle Fork, the attention shifted to areas downstream along the Little Wind River. Water levels near the confluence of the Popo Agie and Little Wind rivers around Arapahoe caused 14 homes and several roads to be damaged in that area. A private campground and the historic 1838 Rendezvous site near Riverton were flooded. Farther west along the Little Wind River, the safety of the 17 Mile Road bridge was compromised as the water rose to a record crest. Around 0045MST Wednesday, June 9, the Little Wind River topped out at 11.91 feet, completely shattering the previous record crest of 10.9 feet set in June 1963.

In the end, over 32 square miles of land was impacted by the flood waters, including 38 homes. None of the homes were destroyed. The Wyoming National Guard deployed 400 soldiers to assist in the flood fighting efforts at the peak of the event and over 400,000 sandbags were used. The president declared the county a disaster area on July 14. Public infrastructure damage totaled at least $7.6 million and flood response efforts were estimated at $1.6 million.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241579.